Heavy Rain, Columbia
- When
- September 5, 7:00 AM EST to September 6, 7:00 AM EST
- Where
- Columbia County, 2.76 mi WNW of Lake City
- Reported by
- CoCoRaHS
- Coordinates
- 30.200, -82.670
An observer measured 10.38 inches in 24 hours.
A weak low level trough extended across the Okefenokee Swamp southward across the Suwanee River Valley, which triggered early morning slow moving showers and thunderstorms across Columbia county. A moisture feed off of the Gulf of Mexico due to low level SSW winds and spokes of energy rotating around a low center meandering over the local area fueled slow moving convection, which caused flash…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A weak low level trough extended across the Okefenokee Swamp southward across the Suwanee River Valley, which triggered early morning slow moving showers and thunderstorms across Columbia county. A moisture feed off of the Gulf of Mexico due to low level SSW winds and spokes of energy rotating around a low center meandering over the local area fueled slow moving convection, which caused flash flooding over Columbia county generally between the cities of Columbia and Lake City. Daily storm total amounts ranged from 7 to almost 10.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 5, 3:32 AM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 432 AM EDT FRI SEP 5 2014 ...PERIODS OF HEAVY RAINFALL EXPECTED THIS AFTERNOON THROUGH THE WEEKEND... .CURRENTLY... EARLY MORNING SURFACE ANALYSIS DEPICTS A WEAK SURFACE TROUGH EXTENDING ACROSS THE INTERSTATE 4 CORRIDOR OF CENTRAL FLORIDA. A MESOSCALE LOW PRESSURE CENTER WAS ALSO LOCATED ALONG THE SOUTHEAST GEORGIA COASTLINE. MEANWHILE...A DECAYING SURFACE BOUNDARY STRETCHES ACROSS THE TENNESSEE VALLEY AND THE CAROLINAS. ALOFT...DEEP-LAYERED RIDGING COVERS THE WESTERN ATLANTIC AND EXTENDS INTO THE SOUTHEASTERN STATES. WAVES OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ASSOCIATED WITH THE COASTAL GA MESO-LOW CONTINUE TO IMPACT COASTAL GLYNN COUNTY...WHILE CONVECTION IS BLOSSOMING OVER THE OFFSHORE COASTAL WATERS. A BLANKET OF MID AND HIGH ALTITUDE CLOUDINESS ASSOCIATED WITH LOW LEVEL TROUGHING OVER THE FL PENINSULA IS DECAYING...LEAVING FAIR SKIES OVER MOST OF OUR REGION. TEMPERATURES AND DEWPOINTS AT 08Z WERE GENERALLY IN THE LOW TO MID 70S INLAND...WITH TEMPS IN THE UPPER 70S IN COASTAL LOCATIONS. .NEAR TERM (TODAY AND TONIGHT)... CONVECTION ASSOCIATED WITH THE SOUTHEAST GA MESO-LOW WILL CONTINUE OVER THE COASTAL WATERS...WITH PERIODS OF BRIEFLY HEAVY SHOWERS EXPECTED OVER GLYNN COUNTY THROUGH AROUND SUNRISE. OTHERWISE...LOW LEVEL TROUGHING WILL CONTINUE TO MOVE NORTHWARD FROM THE FL PENINSULA...REACHING THE FL/GA BORDER BY SUNSET. THIS FEATURE WILL ENHANCE LOW-LEVEL CONVERGENCE OVER NORTH CENTRAL FL AND THE COASTAL COUNTIES BY THE EARLY AFTERNOON HOURS...WITH SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS DEVELOPING OVER THESE LOCATIONS SHORTLY AFTER NOON. A PERIOD OF MOSTLY SUNNY CONDITIONS THIS MORNING WILL WILL DESTABILIZE THE ATMOSPHERE...WITH TEMPERATURES ALOFT COOLING SLIGHTLY AS TROUGHING MOVES INTO NORTHEAST FL THIS AFTERNOON. THESE FACTORS...ALONG WITH THE ATLANTIC SEA BREEZE PUSHING INLAND...WILL LEAD TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS OVERSPREADING OUR REGION FROM SOUTHEAST TO NORTHWEST DURING THE AFTERNOON...WITH SLOW MOVEMENT AND POSSIBLE TRAINING OF HEAVIER CELLS IN THE COASTAL COUNTIES EARLY THIS EVENING AS CONVERGENCE STRENGTHENS. AFTERNOON COVERAGE MAY REMAIN SCATTERED IN INTERIOR SOUTHEAST GA BEFORE CONDITIONS ALOFT DESTABILIZE THIS EVENING AS THE TROUGH ARRIVES FROM THE SOUTH. MORNING SUNSHINE WILL BOOST TEMPERATURES INTO THE UPPER 80S TO NEAR 90. CONVECTION MAY BE SLOW TO DEPART THE COASTAL COUNTIES OVERNIGHT...WITH ACTIVITY AGAIN INCREASING OVER THE COASTAL WATERS AS S/SW FLOW ENHANCES CONVERGENCE WITH THE ARRIVAL OF THE LOW LEVEL TROUGH. OTHERWISE...EXPECT IMPROVING CONDITIONS OVER THE SUWANNEE VALLEY AND MOST OF INTERIOR SOUTHEAST GA BY MIDNIGHT. WARM AND HUMID CONDITIONS WILL PREVAIL...WITH LOWS REMAINING IN THE 70S REGION- WIDE. .SHORT TERM... SAT THROUGH MON SYNOPSIS...ABOVE NORMAL RAIN CHANCES EXPECTED WITH LOCALLY HEAVY RAINFALL AS LOW PRESSURE MEANDERS OVER THE LOCAL AREA. WEAK STEERING FLOW AND HIGH PWATS OVER 2 INCHES WILL BRING WAVES OF LOCALLY HEAVY RAINFALL...WHICH COULD CAUSE SOME FLOODING PROBLEMS IN POOR DRAINAGE AREAS AND WHERE TRAINING CELLS DEVELOP. THE WEATHER PREDICTION CENTER ADVERTISED 5-DAY RAINFALL AMOUNTS (THROUGH 00Z WED SEPT 10TH) RANGING FROM 1-2 INCHES INLAND TO 2-4 INCHES ALONG THE COAST. LOCALLY HIGHER AMOUNTS ARE HIGHLY LIKELY. SAT THE INVERTED COASTAL TROUGH WILL PHASE WITH A FRONTAL ZONE EXPECTED TO STALL OVER SE GA. THE BEST CONVERGENCE DURING THE MORNING WILL FOCUS OVER THE ATLANTIC WATERS AND NEAR THE COAST...THEN PRECIP POTENTIAL WILL SHIFT INLAND DURING THE DAY WITH 60-70% RAIN CHANCES ADVERTISED ACROSS THE INTERIOR WITH THE HIGHER PROBABILITIES OVER SE GA DUE TO PROXIMITY OF SFC FRONT. PRECIP WILL FADE INLAND AFTER SUNSET. SUN & MON TROUGHING WILL LINGER WHILE LOW/MID LEVEL HIGH PRESSURE RIDGE AXIS BEGINS TO EDGE NORTHWARD FROM SOUTH FL. THIS REGIME WILL BRING A SLIGHT INCREASE IN SW FLOW IN THE LOWER LEVELS...BUT STILL LIGHT AT 10 KTS OR LESS. THUS EXPECT TO SEE AN INCREASE IN LATE MORNING SHOWERS/ISOLD TSTORMS NEAR THE GULF COAST REGION...CREEPING INLAND AND BLOSSOMING TOWARD THE ATLANTIC COAST INTO THE LATE AFTN/EVENING. CONTINUED TO ADVERTISE ABOVE CLIMO RAIN CHANCES IN THE 50-60% RANGE WITH A DIURNAL TREND FADING INLAND AFTER SUNSET. A FEW STRONG CELLS ARE POSSIBLE GIVEN PRECIP LOADING WHICH COULD CAUSE WET DOWNBURSTS...BUT THE GREATER CONCERN WILL BE HEAVY RAINFALL POTENTIAL. TEMPS FROM THE MAV LOOKED TOO WARM GIVEN EXPECTED CLOUD COVER...SO LEANED MORE TOWARD THE MET AND CONSENSUS BLEND FOR HIGHS GENERALLY IN THE UPPER 80S INLAND TO MID 80S COAST AND MINS IN THE LOW/MID 70S. .LONG TERM (TUESDAY THROUGH FRIDAY)... LINGERING MID LEVEL 500 MB TROUGH OVER SE GA/NE FL FINALLY LIFTS NE TUE MORNING AS STACKED HIGH PRESSURE REBUILDS OVER THE FL PENINSULA. DRIER AIR AND BUILDING SUBSIDENCE WILL BRING A DECREASE IN DAILY RAIN CHANCES AND WARMER TEMPS. DECREASED RAIN CHANCES FROM 40-50% INLAND TUE AFTN TO ONLY 25-35% INLAND BY WED AFTN. TEMPS WILL RANGE FROM THE MID 80S COAST TO LOW 90S INLAND WITH LOWS IN THE 70S. && .AVIATION... PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED AT SSI THROUGH SUNRISE...AS BRIEFLY HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS MOVE ONSHORE AND OVER THE TERMINAL. VFR CONDITIONS ARE EXPECTED TO PREVAIL ELSEWHERE THROUGH AROUND 14Z/15Z. SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT THE COASTAL TERMINALS SHORTLY AFTER 15Z...WITH ACTIVITY INCREASING AND SPREADING TO THE INLAND JAX/VQQ/GNV TERMINALS TOWARDS 18Z. INCLUDED TEMPO GROUPS FOR SUB- VFR CONDITIONS AT THE REGIONAL TERMINALS...WITH BRIEF PERIODS OF IFR VISIBILITIES POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...SUSTAINED SURFACE WINDS WILL REMAIN BELOW 10 KNOTS AT THE REGIONAL TERMINALS. && .MARINE... A LOW PRESSURE TROUGH OVER THE FLORIDA PENINSULA WILL MOVE NORTHWARD TODAY...REACHING SOUTHEAST GEORGIA TONIGHT. NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO PERSIST OVER THE WATERS THROUGH SATURDAY. SOUTHERLY WINDS WILL SURGE TO NEAR 15 KNOTS THIS EVENING...AND A PERIOD OF CAUTION-LEVEL WIND SPEEDS (OUTSIDE OF THUNDERSTORM ACTIVITY) IS POSSIBLE. A FRONTAL BOUNDARY WILL THEN PUSH INTO THE SOUTHEASTERN STATES THIS WEEKEND...STALLING NEAR THE GEORGIA COASTAL WATERS THROUGH EARLY NEXT WEEK. A SOUTHWESTERLY WIND SURGE IS EXPECTED AHEAD OF THIS BOUNDARY ON SATURDAY NIGHT...WITH A PERIOD OF CAUTION LEVEL WIND SPEEDS POSSIBLE. SEAS WILL GENERALLY REMAIN IN THE 2-4 FOOT RANGE THROUGH THE WEEKEND. HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL THEN EXPAND NORTHWARD TOWARDS THE MIDDLE OF NEXT WEEK...RESULTING IN DECREASING CHANCES OF SHOWERS AND THUNDERSTORMS. RIP CURRENTS: THE GRAYS REEF BUOY (41008) OFFSHORE OF SOUTHEAST GEORGIA WAS BEGINNING TO DISPLAY A SMALL BUT LONG PERIOD SWELL AROUND 2 FEET. A LOW RISK IS EXPECTED TODAY...BUT A MODERATE RISK IS POSSIBLE DURING THE WEEKEND AS A LONGSHORE SOUTH TO NORTH CURRENT DEVELOPS AND LONG PERIOD EASTERLY SWELLS POTENTIALLY REACH THE BEACHES. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 73 89 73 / 50 50 70 60 SSI 86 76 84 75 / 70 70 60 60 JAX 88 74 88 73 / 70 70 60 60 SGJ 86 75 86 74 / 70 70 50 50 GNV 88 72 87 72 / 70 60 60 60 OCF 88 72 86 72 / 60 60 60 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && NELSON/ENYEDI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 534 AM EDT FRI SEP 5 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-060945- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 534 AM EDT FRI SEP 5 2014 ...PERIODS OF HEAVY RAINFALL EXPECTED FROM THIS AFTERNOON THROUGH THE WEEKEND WITH LOCALIZED FLOODING POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A LOW PRESSURE TROUGH WILL MOVE NORTHWARD FROM THE FLORIDA PENINSULA INTO OUR REGION. THIS FEATURE...IN COMBINATION WITH THE AFTERNOON ATLANTIC SEA BREEZE MOVING INLAND...WILL DEVELOP SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS NORTH CENTRAL AND NORTHEAST FLORIDA...AS WELL AS COASTAL SOUTHEAST GEORGIA. THIS ACTIVITY WILL SPREAD INTO INTERIOR SOUTHEAST GEORGIA TOWARDS THE LATE AFTERNOON AND EARLY EVENING HOURS. A PERIOD OF LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS COASTAL LOCATIONS THIS EVENING...WITH SLOW MOVEMENT OF DOWNPOURS POSSIBLY RESULTING IN LOCALIZED FLOODING. ACTIVITY WILL ONLY SLOWLY DECREASE IN COVERAGE IN COASTAL LOCATIONS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LOW PRESSURE WILL MEANDER ACROSS SOUTHEAST GEORGIA THIS WEEKEND...AND A FRONTAL BOUNDARY WILL ALSO MOVE INTO THIS REGION FROM THE NORTHWEST BEFORE STALLING. SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY...MAINLY DEVELOPING DURING THE LATE MORNING HOURS AND PERSISTING INTO THE EARLY EVENING HOURS EACH DAY. RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED FROM THIS AFTERNOON THROUGH MONDAY...WITH LOCALLY HEAVIER AMOUNTS EXPECTED. LOCALIZED FLOODING CONCERNS WILL INCREASE THIS WEEKEND...PARTICULARLY IN URBAN AND COASTAL LOCATIONS. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING HOURS FROM SUNDAY THROUGH TUESDAY...WITH GUSTY WINDS AND FREQUENT LIGHTNING STRIKES BEING THE MAIN HAZARDS. DAILY THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. NELSON
The Moody AFB radar (KVAX), 83 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
2 heavy rain, 1 flash flood. Local standard time, as filed.
An observer measured 10.38 inches in 24 hours.
An observer measured 7.88 inches of rainfall since midnight.
A survey revealed flash flooding caused a home off of SW Edward Terrace was flooded out (about 2 inches of water in the home) with sewage in the backyard. This occurred around 7 am. Around 6 am, a retention pone was flooded out and surrounded several homes off of SW Nightshade Drive about 3 miles NE of the city of Columbia. Around the same time, another retention pond off of Fall Court surpassed bankfull and flooded a garage. Several inches of flood water covered roadways throughout Columbia county. The cost of damage was unknown, but a value was estimated for the event to be included in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539401, 539402, 539400.